The American Society of Bone and Mineral Research Femoral Fracture Task Force is recommending that US health regulators rewrite the warning labels for a popular class of osteoporosis drugs called bisphosphonates because of their possible association with atypical femur fractures. Bisphosphonates include drugs sold under the brand names <"https://www.yourlawyer.com/topics/overview/actonel">Actonel, Boniva, and <"https://www.yourlawyer.com/topics/overview/fosamax">Fosamax.
The task force recommendation was prompted by its finding that the bone drugs might be linked to the rare, but serious, type of thigh bone fracture. The study was released today, and is slated to be published in the Journal of Bone and Mineral Research.
In conducting the study, the task force looked at 310 cases of atypical femur fractures and found that in 291 cases the patients had been taking bisphosphonates. The majority of patients had been taking the drugs for more than five years. Many of the patients were also taking glucocorticoids, which can lower bone density and increase fracture risks.
The report notes that more than half of the patients studied experienced groin or thigh pain for a period of weeks or months before their fractures.
Just this past March, we reported that the US Food & Drug Administration (FDA) was reviewing bisphosphonates for a possible link to atypical subtrochanteric femur fractures in some patients whoâ€™ve been on the drugs for several years. Such fractures occur in the bone just below the hip joint and can be extremely painful. The FDA announced the review after two studies suggested bisphosphonates might adversely affect bone quality and increase risk of atypical fractures of the femur when used for four or more years.
In announcing that safety review, FDA said it would be working closely with outside experts, including members of the American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force, to gather additional information that may provide more insight into this issue.
In their report the task force is recommending that the FDA:
â€¢ Change the product’s labeling to alert doctors and patients to the risk of these fractures and their warning signs.
â€¢ Develop new diagnostic codes for these fractures that will improve reporting of these cases.
â€¢ Establish an international registry of patients with these fractures to track cases and provide data for research.